Feeds:
Posts
Comments

Posts Tagged ‘Side-effects’

It has been a long time dear friends….

I know it has been a few months since you have seen me around these parts… and trust me… I missed all of you more than I can say… I want to be honest with all of you as to where I have been, and what I have been up to.  It isn’t easy for me to do that, as I have BIG expectations of myself… I took a bit of a fall, and it isn’t something I am all too proud of, but it is the truth… I am human… I fall some times… but at least I know, from experience, that I always find a way to pick myself back up, and brush myself off…. which is what I have done, and I am ready to move forward…

In December, if you will recall, my family got to go on an amazing trip!!  We had 8 days of ‘family time’ on a cruise ship in the middle of the ocean… it was a long time in the planning, and the rest couldn’t have come at a better time.  I was really feeling burned out from all of the treatment, meds, pain, treatment, more meds etc… I really needed that break!  I did quite well on holiday, or so I thought.  I think I was in more pain than I let on, but I was trying to ignore the fact that my pain followed me on our vacation… I didn’t want for my pain to be the centre of everyone’s attention…

A few days in, I realized that my joints were bothering me in a way that they hadn’t before.  My Dad and I had to find a Farmacia at our first port of call so I could pick up some tensor bandages for my ankles… I’ve NEVER had problems with my ankles, but I think what happened, was while on the ship, all my muscles in my legs were ‘engaging’ with every slight movement of the ship… something I never even thought of!!  And with that my nerve pain became worse… But I ignored it the best I could… in other words, I probably over did it, but I wasn’t even thinking in terms of ‘pacing’… Screw it… I am having a ‘NORMAL’ vacation…. I refused to think about my pain… and maybe I did myself a little bit of a disservice… I mean I went through 2 grueling travel days (there and back), sitting in an uncomfortable plane seat, endless walking on the ship and in port… I did a LOT that I normally don’t do.. I was really proud at the time, but I know I pushed myself as far as I could go as well…

I came home with a nasty case of vertigo, and a body that was REALLY needing a holiday AFTER our holiday.. but I didn’t stop… I tried to take some medication to help my vertigo, but it didn’t help… It made me REALLY dehydrated, and my pain spiked as a result… the nerve pain was out of control… but I had a million things to take care of.. My Dad had major neck surgery the week after we got back, and I had no more than 5 days to put up the Christmas Tree, Do ALL my Christmas shopping, unpack, get back into the swing of things, visit my Dad at the hospital, support my Mom through Dad’s surgery etc… I LITERALLY spent 2 Saturdays at the Mall for 8 hours each, and would COLLAPSE into the front seat of Tim’s car, shaking, because I had hauled 15 pounds of shopping bags around the mall… I had STRANGERS coming up to me asking me if they could carry my things for me… obviously I was very APPARENTLY over-doing it… but I had blinders on.. Once again, I ignored my pain.. I pushed myself WAY WAY TOO HARD… and I wasn’t giving myself a chance to recuperate…

Once Christmas was out-of-the-way, my body tried to get my attention.. and I ignored it.  My SI joints have been very unstable since I had my son.. For years I have had a problem with them, and nobody has been able to find a solution. New Year’s Eve I dislocated them somehow.. and I was in agony for all of January… My Nerve Pain got so bad I went from being in agony to feeling desperate.  I finally got some relief in February, only for it to be a short break.  2 weeks after that they dislocated again… and I hit a WALL…  It is the most pain I have been in for some years…

My Doctor and Pharmacist decided to try me on Topamax… it is an anti-epileptic drug that is used for migraines and nerve pain.  I was getting 3 or 4 migraines PER WEEK, I was in agony because of the instability in my hips and back, and my nerve pain was SEARING to the point it made it almost impossible to wear clothing, let alone leave the house… I was house bound for 3 months straight, other than the occasional Doctor’s appointment, or visit with my folks… I was desperate for relief, and ready to try anything!!

Within 24 hours of taking Topamax for the first time, I felt horribly ‘wonky’.. dizzy, nauseous, EVERYTHING tasted HORRIBLE… I thought to myself, I can do this!  I HAVE to get beyond the side-effects…

But I didn’t.  It just kept getting worse….

I would RAGE when the dog barked… I would CRY when I couldn’t open a jar of peanut butter… Tim would ask me a question and I would BARK at him.. and then I would CRY because I barked at him when I didn’t mean to… I felt completely out of control of my emotions…

A week in, in an instant, I felt like someone flicked off the lights… I remember it as clear as day… I had gone to bed the night before reasonably happy… and woke up the next day as someone else…

People around me didn’t know what to expect… My personality changed.. as did my outlook… my half-full glass was not only empty, it had fallen on the floor and smashed into a million pieces…

I spent 3 days straight crying my eyes out…. like the ugly-I-cannot-control-myself kind of cry… and it scared the hell out of me… I knew this feeling… I had felt this way before… I WAS REALLY DEPRESSED

After some investigation, I realized that the Topamax could have triggered it, and I abruptly stopped taking it… and I had a really honest conversation, first with myself, and then with my honey… I needed to try to figure it out, be honest… get real with myself…. re-evaluate the way I was doing things…

I have been off the Topamax for a few weeks now, and I cannot TELL you how good I feel.. even though I still feel like crap (if that makes any sense?!).  I am still in a lot of pain, but I am also feeling more like MYSELF than I have in a long time.. The depression has lifted, I am feeling strong… I am listening to what my body needs.. I am again becoming a ‘friend’ to myself, working WITH me, not against myself…

I have learned a lot of lessons in the process… and I am grateful.

I am not yet managing my pain, and I won’t lie, it is shitty most days… but I am acknowledging that.  I am not ignoring it anymore.  My need to feel ‘normal’ put in a really bad place… So I am learning once again to accept myself, the way I am… I am not always Graceful… but I am a work in progress… it is about the journey not the destination….

I am happy to be back.. and I am grateful to still be a part of this community.  Thanks for never giving up on me, even when I had given up on myself….

And PLEASE…. BE CAREFUL WHEN STARTING NEW MEDICATION.. IF THIS CAN HELP ONE PERSON, THEN IT WAS WORTH IT… IF you start a new medication, and you find that your behavior, personality, or mood takes a sudden DROP.. GET IN TO SEE YOUR DOCTOR RIGHT AWAY!!  ASK FOR HELP!!  Side-effects are very much NORMAL… but there is a difference between experiencing nausea, tiredness, weight gain, dizziness etc. AND DEPRESSION!!  Depression isn’t an acceptable or tolerable side-effect!!  And NO amount of pain control is worth your sanity, your well-being OR your life!!

I am happy to be ‘back’, pain and all… and I am grateful to have learned more about myself in the process.

**If you are reading this anywhere other than www.gracefulagony.wordpress.com it is because this post has been stolen.  Please click on the link provided to return to the site of origin

Read Full Post »

%d bloggers like this: